Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Gaylord, MI

April 7, 2020Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 7, 2020, 5:37 PM EDT for Wexford County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 5:37 PM EDT (21:37 UTC)
Expired
Apr 7, 2020, 6:15 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 99 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:08 PM EDTHAIL 11 Ene Cadillac, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 4:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS53 KAPX 072137
SVRAPX
MIC165-072215-
/O.NEW.KAPX.SV.W.0002.200407T2137Z-200407T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
537 PM EDT Tue Apr 7 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Wexford County in northern Michigan...

* Until 615 PM EDT.

* At 535 PM EDT, severe thunderstorms were located along a line
  extending from near Mesick to near Brethren to near Norwalk, moving
  east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. Hail up to three-quarters of an inch has 
           been reported with this storm.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Sherman, Mesick and Yuma around 540 PM EDT.
  Harrietta around 545 PM EDT.
  Boon and Meauwataka around 550 PM EDT.
  Cadillac and Manton around 555 PM EDT.
  Mitchell State Park around 605 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4420 8582 4432 8583 4450 8582 4445 8534
      4417 8534 4416 8537
TIME...MOT...LOC 2135Z 281DEG 59KT 4444 8582 4433 8590 4432 8613 

HAIL...1.00IN
WIND...60MPH
 
$$

JPB
1 follow-up statement
493 
WWUS53 KAPX 072153
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
553 PM EDT Tue Apr 7 2020

MIC165-072215-
/O.CON.KAPX.SV.W.0002.000000T0000Z-200407T2215Z/
Wexford MI-
553 PM EDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WEXFORD COUNTY...

At 552 PM EDT, severe thunderstorms were located along a line
extending from Meauwataka to near Boon to near Wellston, moving east
at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Cadillac and Mitchell State Park around 600 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4420 8582 4432 8583 4440 8581 4440 8534
      4417 8534 4416 8537
TIME...MOT...LOC 2152Z 287DEG 50KT 4435 8553 4425 8563 4424 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:28 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 7, 4:28 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
428 PM EDT Tue Apr 7 2020

.NEAR TERM...(Through Wednesday)
Issued at 424 PM EDT Tue Apr 7 2020

Low pressure area over WI this afternoon will continue to move east.
A warm front associated with the low stretched from C WI to S MI
with 50F+ dewpoints south of it. Elevated convection fired around
noon north of the warm front over N WI at the nose of a 40kt 850mb
jet and in some pretty good enhanced upper jet dynamics. Question
for the afternoon and evening is where will convection develop over
MI.

Easterly flow over Lake Huron and Ontario was slowing the push of
warm air and moisture with the warm front. The warm front looks like
it may make it into C MI this evening before the surface low moves
through. Out ahead, BUFKIT soundings were showing marginal
instability from CAD to HTL with skinny CAPE values of 500-700J/kg
on the high res models. Best instability will be farther south along
and south of the warm front. However, descent shear exists
especially in the low levels and enhanced lift with the upper jet
dynamics/850mb jet could help some convection to fire along/south of
M-55 in the early evening hours. Slight chances of some hail or
gusty winds but thinking attm is that severe weather will remain
south of the region.

Rain chances end overnight with the passage of the low. Cooling and
low level moisture could lead to some fog through daybreak.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 424 PM EDT Tue Apr 7 2020

High Impact Weather Potential: Minimal.  May not be very nice but
significant impacts not anticipated.

Pattern Synopsis/Forecast: Very pronounced split flow pattern across
western North America...with the two flow branches merging over the
central High Plains with the Great Lakes under the influence of the
northern branch of this reconstituted flow regime. Southern branch
of the split is dominated by a "becoming more but not quite yet cut
off" low off the California coast...still "attached" to the northern
branch by an elongated PV filament that extends into Minnesota/
northwest Wisconsin/western Upper Michigan and is helping force
upstream precipitation development this afternoon.  Jet streak
emerging from the Gulf of Alaska is helping consolidate a negative
PV anomaly across the prairie provinces with height falls spreading
into the northern High Plains and upper Midwest.  Low amplitude
anticyclonic subtropical jet axis extends up into the Ohio Valley.

Broad area of surface low pressure extends across Alberta/
Saskatchewan/Manitoba and southward into the Plains and upper
Midwest.  Low pressure wave over southern Minnesota along a frontal
boundary that extends southeast into far southern Lower...with 60+F
dew points on the warm side of this front.

The upper low dropping south along the California coast will
eventually become truly cut off...while the northern branch buckles
with the jet energy coming in from upstream. Associated height falls
will push a cold front across Michigan Wednesday...with the core of
the upper level energy crossing the upper Great Lakes Thursday with
a pretty impressive sub-515dm 500mb low north of Lake Superior.
Combination of this feature and upper low current retrograding
across Atlantic Canada will realign a long wave trough axis across
eastern North America.   Bulk of the dynamic energy will probably be
east of Michigan Thursday though there is a secondary jet streak
that looks to dive south of Michigan.  Cold cyclonic flow will
prevail across Michigan Thursday/Friday before it relaxes its grip
by Friday night.

Primary Forecast Concerns: Expect that there will be ongoing
precipitation at least across northern Lower at the start of the
short term forecast period Wednesday night...mostly post-frontal and
with the best QPF potential concentrated over northeast Lower.  This
initial push of precipitation should be mostly east of Lower
Michigan during the early morning hours of Thursday.  Increasing
cyclonic flow then begins to wrap colder air and moisture back
across northern Michigan Thursday...which should set the stage of a
good bit of instability shower activity with precipitation more
likely of the frozen (snow/graupel) variety given the convective
nature of the precipitation.  Background wind will be gusty as it is
Thursday (upwards of 30mph with stronger gusts downwind of the Great
lakes...but some of the showers will likely be accompanied by
stronger wind gusts on top of that.  Overall looks like a pretty raw
day for Thursday with highs most areas stuck in the 30s with lower
40s more probable south of an APN-HTL line with downsloping
northwest winds.  Will continue to see snow showers into Thursday
night as the coldest of the air arrives (850mb temperatures in the
-10C vicinity by Friday morning)...trajectories may become a more
 anticyclonic overnight which may result in a diminishing trend in
 coverage into Friday. There is another short wave trough coming
 in from the north Friday that may cross eastern Lake Superior and
 drop into the forecast area...does appear that there is an
 overall drying trend both in a relative and absolute sense but
 can't rule out some lingering higher based snow showers Friday
 morning but will allow for a more optimistic trend for the
 afternoon. Winds still expected to be gusty from the northwest
 Friday but are expected to diminish by evening.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 424 PM EDT Tue Apr 7 2020

High Impact Weather Potential: Watching potential for a spring storm
system in the Sunday-Monday time frame...maybe.

Hemispheric three wave pattern will support eastern North American
long wave trough to continue to retrograde as short wave energy
continues to pour into the backside of this trough over western
North America.  These height falls look to eventually scoop up what
remains of the southern branch cut off low and swing it northeast
from the southern Plains Sunday.  Exactly how this evolves has big
implications of weather potential for early next week...and anytime
you have tight baroclinicity and an overlying disturbance there are
lots of ways this can play out.  For the time being Saturday more
than likely ends up being dry...but with increasing warm advection
the threat for precipitation goes up especially by Sunday.  Eventual
evolution of this system will also have a big say in precipitation
type across the upper Lakes including the possibility of
accumulating snow.  But the consensus forecast...which usually goes
nuts with precipitation chances in the out periods of the
forecast...is mind-bogglingly quiescent for Monday right now. Will
play nice in the sandbox for now (in other words what you read above
will not be adequately conveyed in the forecasts) and see where
later forecast trends drag us.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 120 PM EDT Tue Apr 7 2020

...IFR ceilings possible overnight...

Showers will cross the entire area through late evening with the
possibility of some thunder mainly near KMBL and southern areas.
Ceilings will drop to MVFR later this afternoon and could become
IFR overnight as fog develops behind the showers. Improvement is
expected Wednesday after daybreak.

&&

.MARINE...
Issued at 424 PM EDT Tue Apr 7 2020

Main concern for marine interests will be increasing winds
starting Wednesday night and continuing probably into Friday
though the strongest winds will be Thursday and Thursday night.
Widespread small craft conditions expected...and some gale
possible especially on Lake Michigan (where a Gale Watch has been
posted for most nearshore zone) and possibly from the Straits to
Presque Isle Light nearshore zone on Lake Huron as well as on
parts of Whitefish Bay.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WATCH from Thursday morning through Friday morning for
     LMZ323-342-344>346.
LS...NONE.
&&

NEAR TERM...KF
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...KF
MARINE...JPB
Hazardous weather outlook, Apr 7, 4:36 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
436 PM EDT Tue Apr 7 2020

MIZ016>018-020>036-041-042-086>088-095>099-081100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
436 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a chance for thunderstorms mainly south of M-72 in northern
Lower Michigan late this afternoon and evening. A few storms may
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
436 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:50 AM EDTSmall Craft AdvisoryAPX11 hr
Apr 7, 4:34 PM EDTGale WatchAPX36 hr
Apr 7, 4:34 PM EDTSpecial Marine WarningAPX86 min
Apr 7, 5:12 PM EDTSevere Thunderstorm WarningAPXManistee48 min
Apr 7, 5:51 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee39 min
Apr 7, 6:20 PM EDTSevere Thunderstorm WarningAPXWexford40 min
Apr 7, 6:49 PM EDTSevere Thunderstorm WarningAPXGladwin41 min
Apr 7, 6:54 PM EDTSevere Thunderstorm WarningAPXMissaukee36 min
Apr 7, 7:48 PM EDTSevere Thunderstorm WarningAPXMissaukee, Wexford42 min
Apr 7, 7:53 PM EDTSevere Thunderstorm WarningAPXGladwin14 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.